North Carolina, 2009

Tornadoes in North Carolina, March 27, 2009

March 27, 2009 · NWS RAH · 5 events in 3 counties and zones

Low topped tornadic supercells developed along a stationary front located across the coastal plain region of North Carolina. The storms intensified as a shortwave trough moved northeast across the area, producing EF-1 damage in Cumberland County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
$130,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Low topped tornadic supercells developed along a stationary front located across the coastal plain region of North Carolina. The storms intensified as a shortwave trough moved northeast across the area, producing EF-1 damage in Cumberland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 27, 2:20 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 27, 2:20 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT FRI MAR 27 2009

.SYNOPSIS...
A STATIONARY FRONT WILL EXTEND THROUGH THE AREA THROUGH TONIGHT. A
BRIEF LULL IN RAIN CHANCES IS EXPECTED LATER TONIGHT INTO SATURDAY
MORNING... THEN THE CHANCE OF SHOWERS AND STORMS WILL INCREASE INTO
SATURDAY AFTERNOON AS A STRONG STORM SYSTEM MOVES IN FROM THE WEST.
INTERMITTENT SHOWERS AND STORMS AND WINDY CONDITIONS WILL HOLD
THROUGH SATURDAY NIGHT... THEN WILL EXIT BY LATE SUNDAY MORNING.
BLUSTERY WINDS WILL PERSIST THROUGH SUNDAY AFTERNOON.

&&

.NEAR TERM /REST OF TODAY THROUGH SATURDAY NIGHT/...
AS OF 250 PM FRIDAY...

THROUGH TONIGHT: THE ZONE OF ENHANCED ISENTROPIC UPGLIDE HELPING TO
FUEL RAIN OVER NC WILL CONTINUE SLIDING NORTHWARD THROUGH NC THROUGH
THIS EVENING. THE RUC AND WRF-ARW FROM NCEP BOTH DEPICT THE EXISTING
PRECIPITATION FEATURES... INCLUDING THE NC RAIN AS WELL AS THE
WEAKENED MCS OVER THE EAST GULF COAST AND THE NEW CONVECTION OVER E
TX... QUITE WELL. THE DIFFUSE SURFACE FRONT REMAINS STRETCHED
THROUGH THE NRN/WRN PIEDMONT INTO THE SRN FOOTHILLS THIS
AFTERNOON... MARKING THE TRANSITION BETWEEN THE MORE CONDITIONALLY
UNSTABLE AIR MASS OVER MOST OF THE CWA AND THE SHALLOW WEAK LOW
LEVEL STABLE POOL OVER THE FAR NW CWA UP TO THE N AND W. AS A
CONVECTIVELY-INDUCED SURFACE LOW NOW OVER WEST-CENTRAL GA TRACKS
NORTHEAST ALONG THE FRONT LATE THIS AFTERNOON THROUGH MIDNIGHT... A
SOUTHERLY LOW LEVEL JET TRACKS N THEN NE INTO AND ACROSS SRN AND ERN
NC... NOSING INTO THE SURFACE FRONTAL ZONE AND STRENGTHENING LOW
LEVEL THETA-E ADVECTION. WE SHOULD SEE WIDESPREAD RAIN ACROSS THE
NORTH AND NORTHWEST CWA THROUGH THIS EVENING... WITH LESSER COVERAGE
OVER THE SOUTHERN SECTIONS. THEN AS THE SURFACE LOW EXITS CENTRAL NC
TO THE NORTHEAST... RAIN CHANCES SHOULD FOLLOW SUIT... AND THE
FORECAST WILL DEPICT POPS DECREASING SOUTHWEST TO NORTHEAST IN THE
EARLY OVERNIGHT HOURS. WILL RETAIN A SMALL CHANCE OF SHOWERS LATE
TONIGHT... BUT WE SHOULD SEE ENOUGH OF A BREAK IN FORCING FOR ASCENT
TO PRODUCE A PERIOD OF VERY LITTLE PRECIP THAT WILL LAST INTO
SATURDAY MORNING. PATCHY FOG... SOME LOCALLY DENSE.. IS POSSIBLE
DURING THIS TIME ESPECIALLY NEAR AND NORTHWEST OF THE FRONT WHERE
BOUNDARY LAYER MIXING WILL BE LESS WITH A SLIGHTLY MORE STABLE AIR
MASS. EXPECT LOWS TO BE MILD AND GENERALLY ABOVE STATISTICAL
GUIDANCE... RANGING FROM LOWER 50S NW TO THE LOWER 60S SE.

FOR SATURDAY: AS NOTED ABOVE... WE SHOULD SEE A LULL IN PRECIP
CHANCES THROUGH THE MORNING BETWEEN THE LOW MOVING NORTHEAST OFF THE
VA TIDEWATER AND THE INCOMING STORM SYSTEM TO THE WEST. A MID LEVEL
VORTEX IS STILL EXPECTED TO TRACK FROM SE OK TO THE MO BOOTHEEL
DURING SATURDAY WITH A SURFACE LOW JUST TO ITS NORTHEAST AND A COLD
FRONT EXTENDING DOWN THROUGH CENTRAL/E TN BY EARLY SATURDAY EVENING.
WELL AHEAD OF THE FRONT SATURDAY AFTERNOON... MODEL-INDICATED
THERMODYNAMIC PARAMETERS INDICATE MARGINAL DESTABILIZATION OVER
CENTRAL NC... DUE TO THE STILL-WARM AIR NOTED IN THE MID LEVELS. THE
BEST INSTABILITY SHOULD BE ACROSS THE SOUTHEAST WHERE BOTH LOW AND
MID LEVEL LAPSE RATES EXCEED 6 C/KM... LIFTED INDEX DROPS TO -2 TO
-4... AND SURFACE CAPE EXCEEDS 1000 J/KG. PRECIPITABLE WATER CLIMBS
TO NEARLY 300% OF NORMAL AND LOW LEVEL MOISTURE TRANSPORT INCREASES
BY EARLY EVENING... SO WILL HAVE POPS INCREASING TO HIGH LIKELY TO
CATEGORICAL BY MID AFTERNOON. THE POTENTIAL FOR SEVERE MULTICELLS
REMAINS SATURDAY AFTERNOON... WELL AHEAD OF THE COLD FRONT... WITH
CENTRAL NC FORECAST SOUNDINGS SHOWING STRENGTHENING WIND FIELDS... A
SLIGHTLY CURVED HODOGRAPH... AND LOW LCLS. ALONG AND JUST NORTH OF
THE BOUNDARY... 0-1 KM STORM RELATIVE HELICITY COULD BE LOCALLY
HIGHER AND SUFFICIENT FOR ROTATING STORMS GIVEN SUFFICIENTLY STRONG
UPDRAFTS AND MOIST BUOYANT RFDS... THUS WE CANNOT RULE OUT THE
POSSIBILITY FOR AN ISOLATED TORNADO OR TWO. BUT MUCH WILL DEPEND ON
HOW MUCH INSTABILITY DEVELOPS... PLUS THE DELAY IN SIGNIFICANT
DYNAMIC FORCING FOR ASCENT UNTIL EARLY EVENING ONWARD MAY ALSO LIMIT
THE NUMBER OF STRONG TO SEVERE STORMS SATURDAY. HIGHS FROM 64 NW TO
76 SE.

FOR SATURDAY NIGHT: AS THE MID LEVEL LOW TRACKS FROM THE MISSOURI
BOOTHEEL NORTHEAST TOWARD SE MI... THE COLD FRONT IS EXPECTED TO
EASE SLOWLY EASTWARD INTO CENTRAL NC. THE MID LEVELS EXHIBIT SOME
DRYING SATURDAY NIGHT WHILE WIND FIELDS REMAIN VERY STRONG... WITH
850 MB WINDS INCREASING TO NEAR 50 KTS. INSTABILITY REMAINS SOMEWHAT
MARGINAL WITH SURFACE CAPE PEAKING AT 800-1200 J/KG... HOWEVER GIVEN
THE STRONG DEEP LAYER SHEAR (BULK RICHARDSON NUMBERS STILL CLIMB
OVER 20)... BOWING SEGMENTS AND ISOLATED SUPERCELLS MAY PRODUCE
DAMAGING WINDS JUST AHEAD OF AND WITHIN THE EXPECTED LINE OF STRONG
CONVECTION AS IT PASSES THROUGH CENTRAL NC FROM MID EVENING THROUGH
LATE SATURDAY NIGHT... PRIMARILY OVER THE SOUTHERN AND EASTERN
PORTIONS OF THE CWA... ALONG/EAST OF A LEXINGTON TO CHAPEL HILL TO
HENDERSON LINE. DAMAGING WINDS WILL BE THE PRIMARY THREAT...
ALTHOUGH EMBEDDED WEAK TORNADOES ARE ALSO POSSIBLE. STORM TOTAL
RAINFALL IS EXPECTED TO BE AROUND ONE AND A HALF INCHES... WITH SOME
LOCAL 2+ INCH TOTALS POSSIBLE. WILL ONCE AGAIN HAVE MILD LOWS ABOVE
STATISTICAL GUIDANCE... 55-65. -GIH

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
AS OF 245 PM FRIDAY...

SUNDAY LOOKS TO BE A NICE DAY ACROSS CENTRAL NORTH CAROLINA...
ALBEIT A BIT BREEZY. MAIN AXIS OF MOISTURE WILL BE EAST OF THE AREA
BY 12Z SUNDAY... WITH ONLY LINGERING CHANCE FOR SHOWERS POSSIBLE IN
THE COASTAL PLAIN THROUGH MID-MORNING. WINDS ON SUNDAY MORNING WILL
BEGIN TO VEER BECOMING WESTERLY BY LATE IN THE DAY. THIS WILL ALLOW
MUCH DRIER AIR TO FILTER INTO THE REGION. GIVEN THE DEEP MIXED LAYER
EXPECTED... AS DEPICTED BY MODEL SOUNDINGS...  AND REMAINING TIGHT
MSLP GRADIENT.... EXPECT SUSTAINED WINDS ON SUNDAY TO BE GENERALLY
IN THE 15 TO 20 KT RANGE... WITH GUSTS AS HIGH AS 30 TO 33 KTS (UP
TO 35 MPH). AT THIS TIME... STILL THINK THAT WINDS WILL REMAIN BELOW
WIND ADVISORY CRITERIA. TEMPERATURES ON SUNDAY SHOULD BE QUITE
WARM... WITH THE MODELS SHOWING THICKNESS VALUES CRASHING AFTER 00Z.
THE NAM IS SLOWER WITH RESPECT TO THE CAA... WHILE THE GFS WOULD
FAVOR TEMPERATURES EVEN FALLING IN THE AFTERNOON AS THICKNESS VALUES
BEGIN TO PLUMMET. GIVEN THE TREND OF THE MODELS SHOWING A SLOWER
TIMING OF THE FRONTAL PASSAGE AND GOOD DOWNSLOPE FLOW... FAVOR THE
NAM WITH RESPECT TO HIGH TEMPS ON SUNDAY.  HOWEVER... WE MAY NOT
REACH FULL SUN HIGHS AS A POTENT SHORTWAVE TROUGH APPROACHING THE
AREA FROM THE WEST IN THE UPPER LEVELS OF THE ATMOSPHERE HELPS
CLOUDS TO INCREASE ACROSS THE AREA LATE IN THE DAY. EXPECT HIGH
TEMPS TO RANGE FROM THE MID TO UPPER 60S ACROSS THE NORTHWEST TO MID
70S ACROSS THE EAST.

FOR SUNDAY NIGHT... MID LEVEL S/W TROUGH CROSS THE AREA SUNDAY
EVENING... ALONG WITH A SURFACE TROUGH/DRY COLD FRONT... THIS WILL
ALLOW WINDS TO BECOME WNW BEHIND THE FRONT AN USHER IN MUCH COLDER
AIR. PARTLY CLOUDY SKIES IN THE EVENING WILL CLEAR AFTER MIDNIGHT...
WITH SUBSIDENCE BEHIND THE EXITING S/W. LOWS MONDAY MORNING LOOK TO
BOTTOM OUT IN THE MID TO UPPER 30S IN THE NORTHWEST TO LOWER 40S IN
THE EAST.

HIGH PRESSURE SETTLES OVER THE SOUTHEAST U.S. MONDAY MORNING INTO
THE EARLY AFTERNOON... WITH THE RIDGE AXIS BEGINNING TO MOVE
OFFSHORE BY LATE MONDAY AFTERNOON... WITH WEAK MID LEVEL RIDGING
OVER THE EASTERN CONUS. THIS WILL PROVIDE THE AREA WITH MOSTLY CLEAR
SKIES... BUT A COOLER DAY... WITH LOW LEVEL THICKNESS VALUES
STRUGGLING TO MAKE IT TO 1350 METERS. THIS SHOULD KEEP HIGH TEMPS A
BIT BELOW STATISTICAL GUIDANCE... WITH HIGHS IN THE MID TO UPPER
60S... WHICH IS CLOSE TO NORMAL FOR THIS TIME OF YEAR. WITH CONTINUE
QUITE WEATHER... LOWS TUESDAY MORNING LOOK TO BE IN THE UPPER 30S
NORTH TO THE LOWER TO MID 40S ELSEWHERE.

AIRMASS CONTINUES TO MODIFY ON TUESDAY INTO TUESDAY NIGHT AS MID
LEVEL RIDGE AXIS SHIFT EAST OF THE AREA... ALONG WITH THE SURFACE
HIGH PRESSURE RIDGE. THIS WILL ALLOW FOR A WARMING SOUTHERLY RETURN
FLOW TO DEVELOP. MOISTURE WILL BEGIN TO INCREASE ACROSS THE AREA AS
WELL GIVEN THE SOUTH TO SOUTHWESTERLY FLOW THROUGHOUT THE COLUMN.
WITH INCREASING CLOUD COVER AND A WARMING SOUTHERLY RETURN FLOW...
EXPECT HIGH TEMPS TO RANGE FROM THE UPPER 60S IN THE NORTHWEST TO
THE MID 70S IN THE SOUTHEAST. LOWS WEDNESDAY MORNING ARE EXPECT TO
BE PRIMARILY IN THE LOWER 50S. -BSD

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 300 PM FRIDAY...

MODELS DIFFER QUITE A BIT WITH THE EXTENDED PERIODS OF THE FORECAST.
ON WEDNESDAY AS THE SURFACE RIDGES MOVES WELL OFFSHORE AND A WEAK
AREA OF LOW PRESSURE PASSES TO OUR SOUTH IN THE SOUTHWEST FLOW. THE
GFS IS FURTHER SOUTH THAN THE ECMWF WITH THIS SYSTEM AND KEEPS NC
DRY WHILE THE ECMWF PULLS THE SYSTEM FURTHER NORTH AND IS STRONGER
WITH THE SURFACE LOW. FOR NOW ANY PRECIP THAT DOES MAKE IT INTO THE
AREA WEDNESDAY SHOULD BE LIMITED MAINLY TO THE SOUTHEASTERN PORTIONS
OF THE STATE. CONDITIONS IN MOST AREAS LOOK TO REMAIN DRY WEDNESDAY
THOUGH SOME CLOUDS ARE EXPECTED ALONG WITH RATHER MILD TEMPERATURES.
RAIN CHANCES INCREASE WEDNESDAY NIGHT AND INTO THURSDAY AS YET
ANOTHER STORM SYSTEM MOVES OUT OF THE DEEP SOUTH AND LIFTS NORTHEAST
INTO THE MID ATLANTIC. THIS SYSTEM COULD PRODUCE WIDESPREAD RAINFALL
FOR THE AREA THURSDAY. AGAIN THE GFS AND ECMWF ARE NOT IN GOOD
AGREEMENT WITH THIS SECOND SYSTEM EITHER WITH THE GFS MUCH WETTER
THAN THE ECMWF. TIME WILL TELL HOW MUCH RAIN POTENTIAL THURSDAY
HOLDS. ONCE THIS SYSTEMS MOVES OFFSHORE DRIER AIR SETTLES INTO THE
REGION FOR THE LATER PART OF THE WEEK. TEMPERATURES TOWARDS THE END
OF THE WEEK WILL REMAIN SEASONABLE.

IT IS WORTH NOTING THE DISAGREEMENT IN THE MODELS FOR NEXT WEEKEND.
THE GFS KEEPS AN UPPER TROUGH JUST TO OUR WEST WHILE THE ECMWF HAS
THE AREA UNDER AN UPPER LEVEL RIDGE. AGAIN TIME WILL HOW MUCH IF ANY
RAIN POTENTIAL THERE WILL BE FOR NEXT WEEKEND. -JO

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 200 PM THURSDAY...

HIGHLY VARIABLE AVIATION CONDITIONS WILL PERSIST INTO TONIGHT AT ALL
SITES. AREAS OF RAIN WILL OCCASIONALLY PRODUCE IFR CIGS/VSBYS
THROUGH EARLY EVENING... ALTHOUGH IN AREAS WHERE THE RAIN HAS EXITED
TEMPORARILY INCLUDING FAY... VFR CONDITIONS WILL HOLD. THE BULK OF
THE RAIN AND MVFR/IFR CONDITIONS WILL AFFECT KINT/KGSO AND KRDU/KRWI
TAF SITES INTO EARLY EVENING. THEN... EXPECT ADVERSE AVIATION
CONDITIONS FOR TONIGHT THROUGH SUNDAY MORNING. WIDESPREAD LOW CIGS
AND PATCHY RAIN TONIGHT WILL GIVE WAY TO WIDESPREAD SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH A STRONG COLD FRONTAL PASSAGE LATE
SATURDAY NIGHT INTO SUNDAY MORNING. SEVERE THUNDERSTORMS WILL BE
POSSIBLE AHEAD OF AN WITH THE COLD FRONT LATE SATURDAY AFTERNOON AND
AGAIN SATURDAY NIGHT. VFR CONDITIONS WILL RETURN BEHIND THE
COLD FRONT AFTER SUNRISE SUNDAY MORNING... HOWEVER...GUSTY WESTERLY
WINDS ARE EXPECTED BEHIND THE FRONT DURING THE DAY SUNDAY...WITH
GUSTS IN THE 25-35 KNOT RANGE POSSIBLE DURING THE AFTERNOON HOURS.
VFR CONDITIONS AND LIGHT WINDS ARE EXPECTED TO BE THE RULE SUNDAY
NIGHT THROUGH EARLY NEXT WEEK... ALTHOUGH ANOTHER STORM SYSTEM MAY
BRING ADVERSE AVIATION CONDITIONS ON WEDNESDAY. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...BSD
LONG TERM...JO
AVIATION...HARTFIELD
Hazardous weather outlook, Mar 27, 9:46 AM EST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1046 AM EDT FRI MAR 27 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-281100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1046 AM EDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON
INTO SUNDAY MORNING ACROSS CENTRAL NORTH CAROLINA...

A WARM FRONT IS EXPECTED TO LIFT NORTH THROUGH CENTRAL NORTH
CAROLINA SATURDAY AFTERNOON. DEPENDING ON HOW UNSTABLE THE
ATMOSPHERE IS...ISOLATED THUNDERSTORMS MAY DEVELOP ALONG AND SOUTH
OF THIS WARM FRONT. DUE TO STRONG SOUTHWESTERLY WINDS ALOFT...ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE... WITH A PRIMARY THREAT OF DAMAGING STRAIGHT LINE WINDS.
AN ISOLATED TORNADO CANNOT BE RULED OUT WITH ANY STORMS NEAR THE
WARM FRONT.

A MORE ORGANIZED SEVERE WEATHER THREAT IS EXPECTED LATE SATURDAY
NIGHT AND SUNDAY MORNING IN ASSOCIATION WITH AN INCOMING COLD
FRONT. A LINE OF STRONG TO SEVERE STORMS IS EXPECTED TO DEVELOP
ALONG THE COLD FRONT SATURDAY NIGHT AND RAPIDLY MOVE EAST ACROSS
CENTRAL NORTH CAROLINA DURING THE EARLY MORNING HOURS SUNDAY. THE
PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT WITH ANY STORMS
THAT MAY DEVELOP AHEAD OF THE COLD FRONT.

FINALLY...ON SUNDAY... BEHIND THE COLD FRONT... GUSTY WEST WINDS
ARE EXPECTED. SUSTAINED WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35
MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO MONITOR THE LATEST CONDITIONS
AND FORECASTS SATURDAY THROUGH SATURDAY NIGHT.

In the hours before

Special weather statement, Mar 27, 3:58 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
458 PM EDT FRI MAR 27 2009

NCZ086-088-272200-
CUMBERLAND-HOKE-
458 PM EDT FRI MAR 27 2009

...STRONG THUNDERSTORMS WILL MOVE NORTHEAST ACROSS CUMBERLAND
COUNTY THROUGH 600 PM EDT...

AT 458 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 11 MILES
SOUTH OF ROCKFISH...OR ABOUT 6 MILES EAST OF RED SPRINGS...MOVING
NORTHEAST AT 35 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR ROCKFISH AROUND 505 PM EDT...
HOPE MILLS AROUND 510 PM EDT...FAYETTEVILLE AROUND 525 PM EDT.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

BADGETT

The radar

The Raleigh/Durham radar (KRAX), 93 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

5 tornado. Local standard time, as filed.

Tornado, Cumberland

When
March 27, 4:13 PM EST to 4:20 PM EST
Where
Cumberland County, 4.16 mi S of Hope Mills to 1.13 mi SW of (Fay)grannis Fld Fay
Rating
EF1
Path length
4.75 mi
Path width
50 yd
Property damage
$225,000
Reported by
NWS Storm Survey
Coordinates
34.910, -78.940

An EF-1 tornado touched down just north of the Robeson County line and southeast of Hope Mills in the Roslin community. The tornado damage track was about 50 yards wide and stretched northeast for approximately 5 miles. On Roslin Farm Road, a brick home lost more than eighty percent of its roof structure. Several sheds and outbuildings in the area were also destroyed. A neighboring house also suffered minor structural damage to the garage. The tornado then tracked northeast over bare fields, before reaching Braxton Road.

At Braxton Road the tornado continued with EF-1 intensity winds causing significant damage to a recently built two-story home. The home was condemned when it experienced around twenty percent roof loss with major damage to the upstairs structure. Numerous sheds and fences were also blown over in the area.

The tornado continued northeast crossing Chicken Foot Road and Corporation Drive, along which several trees were snapped. The tornado crossed Interstate 95 where numerous trees were blown down and snapped near Tim Starling Road. It was just north of this intersection where a tractor trailer was overturned by the high winds. Just west of Interstate 95 near the intersection of Tim Starling Road and Research Drive, a large industrial building suffered significant roof damage. The wind of the tornado caused the roof to buckle enough for the Fire Marshall to order an evacuation of the building. Rocks on the roof of the building were blown into the parking lot shattering the windows of numerous vehicles. A house currently under construction on Tim Starling Drive also sustained significant damage.

The tornado continued tracking northeast along Research Road while weakening to an EF-0 as it approached Claude Lee Road. Numerous trees were blown down and sheds were destroyed along Catherine Drive and Arlie Drive. Several homes in the area lost shingles and suffered minor damage to trim and siding. The tornado then lifted off the ground just as it approached the Fayetteville Regional Airport.

Tornado, Sampson

When
March 27, 5:35 PM EST to 5:36 PM EST
Where
Sampson County, 2.84 mi E of Mingo to 3.06 mi WNW of Midway
Rating
EF0
Path length
0.39 mi
Path width
20 yd
Property damage
$5,000
Crop damage
$15,000
Reported by
NWS Storm Survey
Coordinates
35.187, -78.530

The tornado touched down in a field between Highway 13 and CasperRoad.|A barn on Casper Road had its roof torn off. The tornado also sheared off numerous trees. About thirty to forty percent of the trees were snapped or uprooted in the area.

Tornado, Sampson

When
March 27, 5:40 PM EST to 5:41 PM EST
Where
Sampson County, 1.75 mi SE of Spiveys Corner to 1.21 mi ESE of Spiveys Corner
Rating
EF0
Path length
0.9 mi
Path width
20 yd
Crop damage
$50,000
Reported by
Newspaper
Coordinates
35.230, -78.511

Five houses on OBJ Road sustained minor damage ranging from shingle damage, damaged garage doors, to blown out windows.

Tornado, Johnston

When
March 27, 5:41 PM EST to 5:43 PM EST
Where
Johnston County, 5.01 mi SW of Parkers Mill to 3.02 mi WSW of Parkers Mill
Rating
EF0
Path length
2.27 mi
Path width
20 yd
Crop damage
$50,000
Reported by
Newspaper
Coordinates
35.246, -78.509

Five houses on OBJ Road sustained minor damage ranging from shingle damage, damaged garage doors, to blown out windows.

Tornado, Johnston

When
March 27, 6:20 PM EST to 6:21 PM EST
Where
Johnston County, 2.53 mi E of Coats Xrds to 2.64 mi E of Coats Xrds
Rating
EF0
Path length
0.29 mi
Path width
20 yd
Crop damage
$15,000
Reported by
NWS Storm Survey
Coordinates
35.516, -78.505

Numerous trees were blown down and snapped in a wooded area behind an open field.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyThe tornado archive for North Carolina, 2009Warnings in North Carolina, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153453, 153468, 153510, 167196, 153519.